Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 243, NWS Goodland, KS

September 29, 2007Sherman County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 29, 2007, 5:38 PM MDT for Sherman County, Wallace County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2007, 5:38 PM MDT (23:38 UTC)
Expired
Sep 29, 2007, 6:13 PM MDT
In force
35 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 15 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 29, 5:04 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2208 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 292339
SVRGLD
KSC181-199-300045-
/O.NEW.KGLD.SV.W.0243.070929T2338Z-070930T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT SAT SEP 29 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERMAN COUNTY IN NORTHWEST KANSAS...
  NORTHERN WALLACE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 645 PM MDT

* AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 18 MILES SOUTH OF RULETON...OR ABOUT 13     
  MILES NORTH OF SHARON SPRINGS...MOVING NORTHEAST AT 55 MPH. RADAR  
  IS INDICATING A LARGE AREA OF STRONG WINDS IN EXCESS OF 60 MPH     
  MOVING NORTH ALONG HIGHWAY 27. ALTHOUGH THESE STORMS ARE NOT       
  STRONG...ANYONE OF THESE COULD PRODUCE SUDDEN DAMAGING WIND GUSTS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RULETON AROUND 545 PM MDT...
  GOODLAND AROUND 550 PM MDT...
  EDSON AROUND 555 PM MDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 5 AND 35.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 154 AND 186.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SUNDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 3956 10139 3914 10139 3913 10141 3913 10146
      3909 10147 3906 10150 3911 10204 3942 10192
      3956 10181
TIME...MOT...LOC 2338Z 215DEG 51KT 3914 10175

$$

JRM
2 follow-up statements
000 
WWUS53 KGLD 300004
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT SAT SEP 29 2007

KSC199-300013-
/O.CAN.KGLD.SV.W.0243.000000T0000Z-070930T0045Z/
WALLACE KS-
603 PM MDT SAT SEP 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WALLACE COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SUNDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 3914 10139 3913 10141 3913 10194 3913 10201
      3914 10203 3942 10192 3956 10181 3956 10139
TIME...MOT...LOC 0003Z 214DEG 48KT 3936 10159

$$

KSC181-300045-
/O.CON.KGLD.SV.W.0243.000000T0000Z-070930T0045Z/
SHERMAN KS-
603 PM MDT SAT SEP 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SHERMAN COUNTY...

AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR EDSON...MOVING 
NORTHEAST AT 55 MPH. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN SHERMAN COUNTY AROUND 620 PM MDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 5 AND 35.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 157 AND 186.

BLOWING DUST WILL ACCOMPANY THIS WIND...CAUSING A SUDDEN REDUCTION 
OF VISIBILITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SUNDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 3914 10139 3913 10141 3913 10194 3913 10201
      3914 10203 3942 10192 3956 10181 3956 10139
TIME...MOT...LOC 0003Z 214DEG 48KT 3936 10159

$$

JRM
000 
WWUS53 KGLD 300013
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT SAT SEP 29 2007

KSC181-300023-
/O.CAN.KGLD.SV.W.0243.000000T0000Z-070930T0045Z/
SHERMAN KS-
613 PM MDT SAT SEP 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR SHERMAN COUNTY IS CANCELLED...

STRONG WINDS OF 40 TO 50 MPH WILL BE ACCOMPANIED BY SOME BLOWING 
DIRT...BUT SEVERE THUNDERSTORM WIND GUSTS OF OVER 60 MPH ARE NO 
LONGER EXPECTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SUNDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 3914 10139 3913 10141 3913 10194 3913 10201
      3914 10203 3942 10192 3956 10181 3956 10139
TIME...MOT...LOC 0013Z 215DEG 51KT 3954 10138

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:55 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 29, 2:55 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT SAT SEP 29 2007

.DISCUSSION...FORECAST CONCERNS CENTER ON EXISTING WIND ADVISORY AND
POSSIBLE SVR WX TODAY AND ON PRECIP CHANCES AGAIN MON NIGHT/TUE.

LATEST WATER VAPOR IMAGERY INDICATES INCREASING MOISTURE IN THE
CENTRAL ROCKIES AND HIGH PLAINS AHEAD OF STRONG DIGGING UPPER TROUGH
OVER THE INTERMOUNTAIN WEST. 18Z MSAS SFC ANALYSIS DEPICTS A SFC LEE
TROUGH OVER EASTERN COLORADO. CONVECTION HAS BEEN ONGOING ACROSS
PRTNS OF CO AND NM LIKELY ASSOCIATED WITH A POTENT S/WV TROUGH.

COMPLEX WX SITUATION ONGOING AS SOUTHERLY SFC WINDS ACROSS PRTNS OF
THE AREA HAVE DECREASED BELOW ADVISORY CRITERIA...ESPECIALLY ACROSS
THE EASTERN COLORADO COUNTIES. MID LEVEL CLOUDS HAVE HUNG AROUND
THROUGH THE AFTERNOON PREVENTING THE ATMOSPHERE TO FULLY MIX WHILE
UPSTREAM ON THE VIS IMAGERY SHOWS MORE MID LEVEL CLOUDS. DECIDED TO
PULL THE EASTERN COLORADO COUNTIES OUT OF THE ADVISORY ALONG WITH
DUNDY AND CHEYENNE COUNTIES. WILL LET THE REMAINDER OF THE ADVISORY
RIDE UNTIL 02Z AS WINDS WILL DIMINISH MORE AS THE SUN SETS. HOWEVER
EXPECT BREEZY CONDITIONS OVERNIGHT AND INTO SUN MORNING.

THE AFOREMENTIONED S/WV IS FORECAST TO SLIDE ACROSS THE ROCKIES
TONIGHT. EXPECT CONVECTION TO DEVELOP THIS AFTERNOON AND THIS EVENING
AS SYNOPTIC SCALE ASCENT AND CONVERGENCE ALONG THE TROUGH AXIS
OVERCOMES ANY CAPPING. SVR STORMS ARE POSSIBLE DUE TO PLENTY OF
SHEAR WITH 0-6 KM BULK SHEAR VALUES OF AROUND 50 KTS. GOOD BOUNDARY
LAYER MOISTURE ALSO EXISTS ACROSS MOST OF THE CWA WITH DPS IN THE
UPPER 50S TO AROUND 60 ALTHOUGH SLIGHTLY DRIER AIR IS OVER EASTERN
CO WHERE DPS ARE IN THE LOWER TO MID 40S. IRREGARDLESS... EXPECT
CONVECTION TO DEVELOP IN EASTERN CO AND MOVE ACROSS THE CWA. A COLD
FRONT ASSOCIATED WITH THE ADVANCING SYSTEM WILL SLIDE THROUGH THE
AREA SUN MORNING. MUCH DRIER AIR WILL MOVE IN BEHIND THE FROPA
EFFECTIVELY ENDING THE PRECIP BY 12Z SUN. SKIES WILL ALSO GRADUALLY
CLEAR DURING THE DAY. HIGHS ON SUN WILL BE NOTICEABLY COOLER WITH
READINGS IN THE UPPER 60S FAR NORTHWEST TO THE MID 70S NEAR HILL
CITY.

GFS/NAM/ECMWF/UKMET/GEM HAVE SLOWED DOWN THE TIMING OF THE NEXT
UPPER TROUGH BUT ARE IN GOOD AGREEMENT IN TRACKING THIS SYSTEM
ACROSS THE NORTHERN ROCKIES MON AND INTO THE CENTRAL PLAINS TUE.
WEAK HIGH PRESSURE BUILDS INTO THE CENTRAL PLAINS SUN NIGHT AND MON
WITH SUBSIDENCE BEHIND THE EXITING TROUGH. THIS WILL LEAVE A
PLEASANT DAY ACROSS THE RGN MON WITH MOSTLY SUNNY SKIES AND HIGHS
REBOUNDING BACK INTO THE 80S. MID AND HIGH CLOUDS WILL INCREASE MON
NIGHT AS THE AFOREMENTIONED TROUGH HEADS FURTHER TO THE EAST. THIS
WILL PULL MOISTURE BACK INTO THE AREA MON NIGHT WHILE A 30+ KT LLVL
JET OVER WESTERN KANSAS CAN KICK OFF CONVECTION ACROSS THE AREA. HAD
TO INSERT PRECIP CHANCES TUE AS UPPER TROUGH CONTINUES TO PUSH
EASTWARD AND DRAGS A COLD FRONT THROUGH THE AREA. ALIGNED HIGHEST POPS
ACROSS THE EASTERN HALF OF THE CWA DUE TO BETTER PROXIMITY OF DEEP
BOUNDARY LAYER MOISTURE AND LIFT ASSOCIATED WITH UPPER VORT MAX.
PRECIP CHANCE WILL DIMINISH WEST TO EAST DURING THE DAY WITH ANY
LINGERING PRECIP ENDING BY EVENING. TUE ALSO LOOKS TO WINDY AS
MOMENTUM TRANSFER OFF THE BUFKIT SOUNDINGS SHOW WINDS OF 30-35 KTS.
TEMPS TUE CAN BE TRICKY EARLIER FRONTAL PASSAGE. THE AIR BEHIND THIS
FRONT IS NOT MUCH COOLER ALTHOUGH 850 HPA TEMPS DROP SOME 10
DEGREES. WILL AIM FOR HIGHS IN THE LOWER TO MID 70S. THIS UPPER
TROUGH IS EXPECTED TO HEAD INTO THE WESTERN GRTLKS EARLY WED. IN
RESPONSE...THE UPPER FLOW WILL TRANSITION TO A MORE ZONAL PATTERN
LEADING TO A RETURN OF DRY CONDITIONS. RISING HEIGHTS AND 850 HPA
TEMPS CLIMBING TO AROUND 20 DEG CELSIUS WILL YIELD HIGHS IN THE
UPPER 70S/LOWER 80S.

MEDIUM RANGE MODELS INDICATE ANOTHER LARGE UPPER TROUGH OVER THE
WESTERN U.S. WHICH WILL CAUSE THE UPPER FLOW TO BE MORE OUT OF THE
SOUTHWEST THU. SFC LOW PRESSURE IS EXPECTED TO DIVE SOUTHEAST OUT OF
THE NORTHERN HIGH PLAINS. LOOKS TO BE A WINDY DAY THU WITH GUSTY
SOUTHERLY WINDS AHEAD OF THIS SYSTEM. WITH 850 HPA TEMPS AROUND 25
DEG CELSIUS...HIGHS IN THE UPPER 70S/LOWER 80S LOOK GOOD. A COLD
FRONT IS FORECAST TO SLIDE THROUGH THE AREA FRI. THE AIR MASS BEHIND
THIS FRONT IS ALSO NOT TOO MUCH COOLER SO ONLY EXPECTING A SLIGHT
DROP IN TEMPS FRI AND SAT. THE MEX MOS GUIDANCE TEMPS LOOKED
REASONABLE SO GENERALLY FOLLOWED THEM. ALSO APPEARS THE BEST
MOISTURE WILL REMAIN EAST OF THE CWA SO KEPT THE FCST DRY THROUGH
SAT.

&&

.AVIATION...SOUTHERLY WINDS WILL CONTINUE IN THE 25KT TO 35KT RANGE
UNTIL NEAR 02Z. THEN WIND SPEEDS SHOULD REMAIN IN THE 20 TO 30 KNOT
RANGE THROUGH THE REST OF THE NIGHT. A LINE OF THUNDERSTORMS IS
EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA DURING THE NIGHT. THESE
STORMS WILL BRING SOME MVFR CONDITIONS AS THEY MOVE ACROSS. A COLD
FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT INTO TOMORROW AND
WINDS WILL ONCE AGAIN INCREASE TO NEAR 30 KNOTS WITH SOME GUSTS TO
NEAR 40 KNOTS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     KSZ002>004-013>016-027>029-041-042.

NE...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ080-081.

CO...NONE.

&&

CLK/BULLER
Hazardous weather outlook, Sep 29, 2:00 PM MDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SAT SEP 29 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
200 PM MDT SAT SEP 29 2007 /300 PM CDT SAT SEP 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT (9 PM CDT) THIS
EVENING FOR MOST OF NORTHWEST KANSAS AND A PORTION OF EXTREME
SOUTHWEST NEBRASKA.

SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH WILL CONTINUE
ACROSS THE ADVISORY AREA. THE WINDS WILL DECREASE A BIT SHORTLY
AFTER SUNSET AND BE BELOW ADVISORY CRITERIA BY 8 PM MDT THIS EVENING.

SCATTERED THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON GENERALLY
WEST OF A TRENTON NEBRASKA TO GOODLAND KANSAS AND CHEYENNE WELLS
COLORADO LINE WHERE LOW LEVEL CONVERGENCE WILL FOCUS ALONG A
SURFACE TROUGH AND LIFT FROM INCREASING WINDS IN THE JET STREAM.
THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY
AS THEY MOVE ACROSS THE ENTIRE AREA THROUGH THE EVENING HOURS.

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING HOURS OVER
THE ENTIRE AREA WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREAT. HOWEVER DURING THE LATE AFTERNOON AND EARLY EVENING...A
FEW TORNADOES WILL BE POSSIBLE ALONG AND NORTHWEST OF A LINE FROM
BURLINGTON TO MCCOOK.

STORMS WILL MOVE QUICKLY TO THE NORTHEAST. HOWEVER...LOCALLY HEAVY
RAINFALL AND FLOODING COULD OCCUR OVER WALLACE...LOGAN...GOVE...
SHERIDAN...AND GRAHAM COUNTIES WHERE ONE TO THREE INCHES OF RAIN
FELL LAST NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN MONDAY NIGHT AHEAD
OF ANOTHER UPPER LEVEL TROUGH OF LOW PRESSURE. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

BULLER/DDT

In the hours before

Special weather statement, Sep 29, 5:08 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT SAT SEP 29 2007

COZ092-KSZ027-041-292345-
CHEYENNE COUNTY-GREELEY-WALLACE-
508 PM MDT SAT SEP 29 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...WALLACE
COUNTY IN WEST CENTRAL KANSAS AND GREELEY COUNTY IN WEST CENTRAL
KANSAS...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHERIDAN LAKE...OR 20 MILES SOUTH OF
CHEYENNE WELLS...AND MOVING NORTHEAST AT 45 MPH. WIND GUSTS TO 55
MPH ARE POSSIBLE WITH THIS STORM. BLOWING DIRT MAY ALSO ACCOMPANY
THE WIND...PRODUCING AREAS OF REDUCED VISIBILITY.

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 6:25 PM MDTTornado WarningGLDGove58 min
Sep 28, 6:30 PM MDTSevere Thunderstorm WarningGLDWichita25 min
Sep 28, 7:04 PM MDTSevere Thunderstorm WarningGLDLogan16 min
Sep 28, 7:16 PM MDTSevere Thunderstorm WarningGLDGraham, Norton37 min
Sep 28, 8:01 PM MDTSevere Thunderstorm WarningGLDGove59 min
Sep 28, 8:56 PM MDTSevere Thunderstorm WarningGLDGove9 min
Sep 29, 5:19 PM MDTSevere Thunderstorm WarningGLDWallace56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.